Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 12, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 20, 1998, 2:31 PM EST for Mecklenburg County, North Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 1998, 2:31 PM EST (19:31 UTC)
- Expired
- Mar 20, 1998, 3:00 PM EST
- In force
- 29 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mecklenburg County, NC
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 2:42 PM EST | Tornado F0 | Mint Hill, NC | |
| Mar 20, 2:42 PM EST | Hail 2 | Mint Hill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 1:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WFUS1 KGSP 201932 RRA TORGSP NCC119-202000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 231 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 300 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...EAST CENTRAL MECKLENBURG COUNTY AT 229 PM A TORNADO WAS SHOWN BY RADAR TO BE JUST NORTH OF PINEVILLE OR ABOUT 7 MILES SOUTHEAST OF CHARLOTTE...MOVING NORTHEAST AT 20 MPH. THE STORM COULD REACH MINT HILL AND ALLEN BY 245 PM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR MECKLENBURG COUNTY. JONES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 20, 2:25 PM EST, 6 minutes earlier.
Area forecast discussion, Mar 20, 2:25 PM EST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 225 PM EST FRI MAR 20 1998 CAE/RAH/FFC: NO RECOMMENDATIONS CONTINUE TO MONITOR LINE OF THUNDERSTORMS AS THEY MOVE OUT OF CWA. DYNAMICS CONTINUE TO HOLD THREAT OVER AREA AS HEATING IS STARTING TO PICK UP BEHIND THE CLOUD SHIELD. THAT LITTLE JET MAX PUSHES THROUGH CWA THIS AFTERNOON. REPORTS IN THE MTNS INDICATE COLD CORE OVER TN IS STILL THERE AND COULD TRIGGER SHOWERS LATER THIS AFTN. STILL BELIEVE WE ARE IN THE CHANCE CATEGORY, SO I LEFT THEM OUT OF THE TERMINALS. LOOKING A LITTLE FURTHER OUT. THE LOW OVER TN SHOULD CONTINUE TO DRFT SLOWLY OUT OF AREA BY LATE TOMORROW. DON'T PLAN TO CLEAR THE CLOUDS OURT UNTIL IT IS WELL PAST US. TEMPS STAY UP TNGT WITH CONTINUED CLOUD COVER AND COOL OFF TOMORROW NIGHT WITH COLD INTRUSION AND CLEARING SKIES. AVL 040/049 031/053 300 CLT 042/057 035/057 200 GSP 043/050 036/058 200 VD
In the hours before
Special weather statement, Mar 20, 1:15 PM EST, 1 hour 16 minutes before
NCZ035-036-037-057-SCZ014-009-NCZ056-068-070-069-071-082-072-202015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 115 PM EST FRI MAR 20 1998 ...NEW TORNADO WATCH NUMBER 116 INCLUDES MUCH OF CENTRAL NORTH CAROLINA... ...STORMS DEVELOPING RAPIDLY IN SOUTH CAROLINA PIEDMONT... AT 1 PM EST RADAR SHOWED THUNDERSTORMS IN A LINE ALONG AND JUST WEST OF 7IN THE CAROLINAS. THE STRONGEST STORMS WERE SHOWN WEST OF ROCK HILL AND CHESTER IN SOUTH CAROLINA. THESE STORMS HAD STRENGTHENED QUICKLY SINCE 1245 PM. ALTHOUGH THE TORNADO WATCH HAS EXPIRED IN SOUTH CAROLINA...PEOPLE IN CHESTER AND YORK COUNTIES SHOULD REMAIN ALERT FOR RAPID DEVELOPMENT OF SEVERE WEATHER UNTIL AROUND 2 PM. THE ATMOSPHERE WAS BECOMING MORE UNSTABLE VERY QUICKLY AND RAPID DEVELOPMENT OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS LIKELY THIS AFTERNOON IN PARTS OF THE CAROLINAS ALONG AND EAST OF I-77. SPOTTER GROUPS SHOULD REPORT SEVERE WEATHER CONDITIONS THROUGH NORMAL SKYWARN CHANNELS. JONES
Special weather statement, Mar 20, 1:15 PM EST, 1 hour 16 minutes before
NCZ035-036-037-057-SCZ014-009-NCZ056-068-070-069-071-082-072-202015- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 115 PM EST FRI MAR 20 1998 ...NEW TORNADO WATCH NUMBER 116 INCLUDES MUCH OF CENTRAL NORTH CAROLINA... ...STORMS DEVELOPING RAPIDLY IN SOUTH CAROLINA PIEDMONT... AT 1 PM EST RADAR SHOWED THUNDERSTORMS IN A LINE ALONG AND JUST WEST OF I-77 IN THE CAROLINAS. THE STRONGEST STORMS WERE SHOWN WEST OF ROCK HILL AND CHESTER IN SOUTH CAROLINA. THESE STORMS HAD STRENGTHENED QUICKLY SINCE 1245 PM. ALTHOUGH THE TORNADO WATCH HAS EXPIRED IN SOUTH CAROLINA...PEOPLE IN CHESTER AND YORK COUNTIES SHOULD REMAIN ALERT FOR RAPID DEVELOPMENT OF SEVERE WEATHER UNTIL AROUND 2 PM. THE ATMOSPHERE WAS BECOMING MORE UNSTABLE VERY QUICKLY AND RAPID DEVELOPMENT OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS LIKELY THIS AFTERNOON IN PARTS OF THE CAROLINAS ALONG AND EAST OF I-77. SPOTTER GROUPS SHOULD REPORT SEVERE WEATHER CONDITIONS THROUGH NORMAL SKYWARN CHANNELS. JONES ...CORRECTED GARBLE IN FIRST PARAGRAPH...
Local storm report, Mar 20, 2:01 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
201 PM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
140 PM IN BELMONT NC .75 INCH HAIL
03/20/98 GASTON REPORTED BY HAM RADIO
OPERATOR
TJBLocal storm report, Mar 20, 2:01 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
201 PM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
140 PM IN BELMONT NC .75 INCH HAIL
03/20/98 GASTON REPORTED BY HAM RADIO
OPERATOR
TJBLocal storm report, Mar 20, 2:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
211 PM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
210 PM IN ROCK HILL SC WIND DAMAGE
03/20/98 YORK TREE DOWN ON CAR
TJBLocal storm report, Mar 20, 2:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
211 PM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
210 PM IN ROCK HILL SC WIND DAMAGE
03/20/98 YORK TREE DOWN ON CAR
TJBThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:50 AM EST | Tornado Warning | GSP | Jackson, Macon | 55 min |
| Mar 20, 8:49 AM EST | Flash Flood Warning | GSP | Jackson | 3 hr |
| Mar 20, 2:04 PM EST | Severe Thunderstorm Warning | GSP | Davie | 26 min |
| Mar 20, 2:17 PM EST | Severe Thunderstorm Warning | GSP | Mecklenburg | 28 min |
| Mar 20, 2:44 PM EST | Tornado Warning | GSP | Cabarrus | 46 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.